Jump to content
aerow

Diagnostic Narcan

Recommended Posts

Good luck, but I have a feeling you are going to get the same response here as you did on the other site.

Share this post


Link to post
Share on other sites

Am I wrong here but why are we giving narcan as a diagnostic tool when the signs and symptoms of a narcotic overdose are not present????   Am I missing something, did I miss something in one of my recent CEU classes?  

Correct me if I'm wrong, but do we give narcan for this type of problem.  I mean if the signs and symptoms of a narcotic overdose are NOT there, then why the hell are you even considering giving narcan????

I mean, I've been out of the field for a couple of years but I never gave narcan for a patient who didn't exhibit the signs or symptoms of a narcotic overdose.  

I remember when we used to routinely give Romazicon for benzo overdoses just for the diagnostic side of things and look what happened to many patients!!!!!  

I read the responses to your survey on EMTLife and they were pretty harsh but they were correct.  I would have thought that you might have re-worked your survey before you submitted it here.  Did you re-work the questions?  I suspect not because some of the suggestions were not heeded.  

I do wish you luck, but honestly, I would have expected a more professional survey from a 3rd semester paramedic student.  Maybe you should take all the criticism that you've received and re-word the survey and then re-submit it for us to take.  

 

Edited by Ruffmeister Paramedic
adding

Share this post


Link to post
Share on other sites

It's actually an interesting debate. One of the more pronounced signs of an opiate overdose is a decreased level of consciousness. Minus any of the other classic signs (hypoxia, respiratory depression, pinpoint pupils etc.) is a trial of naloxone worthwhile after ruling out other immediately treatable causes? Many services have exactly this type of protocol in place (often referred to as an Unconscious Not Yet Diagnosed protocol). Typically an unconscious NYD would include rhythm, vitals, blood glucose, patient ventilation prn and BLS airway intervention. In the absence of hypoglycemia and arrhythmia a small starting dose of naloxone would be administered IM or SC (0.4 to 0.8mg).

I can't speak to the number needed to treat to demonstrate any benefit from such a protocol. The number needed to cause harm at such low dosing is extremely high. The thought process with such protocols seems to be that it's worth a go because the results from a successful treatment are so positive while the results of an unsuccessful treatment are of little consequence.

My own personal opinion is that, in the cases it has been shown beneficial, there were most likely other signs of opiate or polypharmacy overdose that the provider missed.

Share this post


Link to post
Share on other sites
On ‎7‎/‎9‎/‎2016 at 1:20 PM, rock_shoes said:

It's actually an interesting debate. One of the more pronounced signs of an opiate overdose is a decreased level of consciousness. Minus any of the other classic signs (hypoxia, respiratory depression, pinpoint pupils etc.) is a trial of naloxone worthwhile after ruling out other immediately treatable causes? Many services have exactly this type of protocol in place (often referred to as an Unconscious Not Yet Diagnosed protocol). Typically an unconscious NYD would include rhythm, vitals, blood glucose, patient ventilation prn and BLS airway intervention. In the absence of hypoglycemia and arrhythmia a small starting dose of naloxone would be administered IM or SC (0.4 to 0.8mg).

I can't speak to the number needed to treat to demonstrate any benefit from such a protocol. The number needed to cause harm at such low dosing is extremely high. The thought process with such protocols seems to be that it's worth a go because the results from a successful treatment are so positive while the results of an unsuccessful treatment are of little consequence.

My own personal opinion is that, in the cases it has been shown beneficial, there were most likely other signs of opiate or polypharmacy overdose that the provider missed.

I don't disagree here at all. But I think the term "diagnostic" is a misnomer in this regard. Before the days of finger stick glucose, the above described patients would get a stick of D50, not for diagnostic reasons but for therapeutic ones, in the event the altered patient were suffering from you-know-what. Not too many downsides of doing that either. A little narcan  isn't going to make matters worse.

The fact of the matter is that there is a wide disparity of skill and experience among providers and this type of protocol is a low stakes way of mitigating that situation and making sure something isn't missed.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...